Alert archive / Kansas / Flash Flood Warnings in 1996
Flash Flood Warning 24, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Aug 23, 1996, 1:53 AM CDT for Ellis County, Rush County, Kansas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 1996, 1:53 AM CDT (06:53 UTC)
- Expired
- Aug 23, 1996, 3:50 AM CDT
- In force
- 117 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 230652 FFWDDC KSC051-057-067-069-081-083-165-187-230850- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 153 AM CDT FRI AUG 23 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 350 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL KANSAS ...ELLIS COUNTY ...SOUTHERN RUSH COUNTY IN SOUTHWEST KANSAS ...NORTHWESTERN FORD COUNTY ...GRANT COUNTY ...GRAY COUNTY ...NORTHERN HASKELL COUNTY ...HODGEMAN COUNTY ...STANTON COUNTY AT 146 AM CDT...DOPPLER RADAR SHOWED A BAND OF THUNDERSTORMS FROM JOHNSON CITY EAST NORTHEAST THROUGH ULYSSES...SUBLETTE...CIMMARON ...JETMORE...LA CROSSE AND HAYS. RADAR RAINFALL ESTIMATES WITH THESE STORMS WERE IN EXCESS OF 1.5 INCHES PER HOUR AND THE BAND OF STORMS WAS MOVING ONLY VERY SLIGHTLY NORTHWARD. MANY AREAS WITHIN THIS BAND OF THUNDERSTORMS WILL RAPIDLY REACH FLASH FLOODING CONDITIONS BY 230AM TO 300AM...ESPECIALLY COUNTY ROADS AND SMALL CREEKS AND STREAMS. THE HEAVY RAINS ARE EXPECTED TO MOVE ONLY VERY SLOWLY NORTH AND WILL LIKELY LAST MOST OF THE NIGHT ACROSS SOUTHWEST KANSAS DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IF YOU LIVE ALONG A SMALL CREEK OR STREAM...YOU SHOULD MOVE QUICKLY TO HIGHER GROUND. JOHNSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:58 PM CDT, 10 hours 55 minutes earlier.
Area forecast discussion, Aug 22, 2:58 PM CDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT WED AUG 22 1996 ...SHORT TERM... CHALLENGE THIS AFTERNOON IS IF/WHEN AND WHERE ANY CONVECTION WILL FIRE. LATEST SFC ANAL SHOWING FRONT HAS SLOWED TO A CRAWL FROM DSM TO DDC TO EHA. EXPECTED LOW CLOUDS (AND RAIN) TO KEEP TEMPS DOWN THIS PM...BUT DUE TO A CAP ALOFT...LITTLE IN THE WAY OF CONVECTION IN REGION. LOW CLOUDS THAT WERE ALONG AND JUST BEHIND FRONT HAVE DECIDED TO STAY WELL NORTH OF CWA. WITH MOSTLY SUNNY SKIES...TEMPS HAVE GONE WELL ABOVE WHERE PROGGED YESTERDAY. AT THE SAME TIME HOWEVER...THE WARMER SFC TEMPS MAY GET SOME CONVECTION GOING...ALTHOUGH BEST ADAP MOISTURE CONVERGENCE WAS JUST EAST OF CWA IN CENTRAL KS. NONETHELESS...WILL KEEP BEST CHANCES OF PRECIP ALONG FRONT IN SOUTHERN 1/2 CWA THIS EVENING AND TONIGHT. LATEST KPUX 88D REFL IMAGE NOW SHOWING SOME CONVECTION EAST OF TRINIDAD...FINALLY. BY 20Z...WIDESPREAD CONVECTION FIRING OVER TX/OK PANHANDLE IN GOOD MOISTURE CONVERGENCE ZONE. WOULD EXPECT THIS CONVECTION TO ALSO FIRE INTO SOUTHERN CWA OVER THE FEW HOURS. ...LONGER TERM... WATER VAPOR IMAGERY SHOWING MANY DIFFERENT INTERESTING FEATURES THIS PM. FIRST...LONG FETCH OF TROPICAL MOISTURE FROM BAJA REGION CONTINUES TO STREAM NORTHEAST THROUGH COLORADO INTO NEBRASKA. ITS PRESENT MOVEMENT WILL CONTINUE TO KEEP THIS DEEP MOISTURE WELL NORTH OF MY CWA. SECOND...INITIAL NORTHWARD MOVING TROPICAL MOISTURE FROM /DOLLY/ HAS MADE ITS WAY AS FAR NORTH AS CENTRAL TEXAS. ATTM... I/M MORE CONCERNED WITH THIS MOISTURE INTERACTING WITH FRONT IN AREA TOMORROW THAN I AM WITH MOISTURE OF BAJA ORIGIN. HAVING SAID THAT...MODELS DID TERRIBLE YESTERDAY IN PREDICTING THEIR WIDESPREAD R+ EVENT OVER WESTERN KANSAS. I BIT HOOK LINE AND SINKER... SO TODAY I/LL CUT BACK ON THE POPS SOMEWHAT. TODAY...NGM (THE BEST OF THE WORST) HAS PROGGED BEST UVV/S AND MOISTURE CONVERGENCE OVER SOUTHEAST COLORADO. THAT/S LIKELY A BIT TOO FAR WEST SO WILL ADJUST MY POPS FOR THAT. OTHERWISE...WILL KEEP FRONT LANGUISHING AROUND KS/OK BORDER...CONTRARY TO MODELS...SO POPS TO ALSO BE MODERATE THERE...WITH DECREASING POPS FARTHER NORTH. TEMP WISE...AFTER TODAY IT LOOKS LIKE IT MAY BE VERY DIFFICULT TO KEEP TEMPS MUCH BELOW 80...SO HAVE GENERALLY FOLLOWED FWC GUIDANCE TEMPS FOR HIGHS AND PERSISTANCE/GUIDANCE BLEND FOR LOWS. WILL ROLL THE DICE ON THIS ONE AND SEE HOW IT GOES TOMORROW AM. DDC 063/084 064/085 065 543 GCK 062/083 063/084 064 543 EHA 062/083 063/085 064 654 LBL 063/083 064/085 065 654 HYS 064/085 065/086 066 433 P28 067/087 068/089 070 654 SEARCY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:53 AM CDT | Flash Flood Warning | DDC | Ford, Gray, Hodgeman | 117 min |
| Aug 23, 1:53 AM CDT | Flash Flood Warning | DDC | Grant, Haskell, Stanton | 117 min |
| Aug 23, 5:54 PM CDT | Flash Flood Warning | DDC | Kiowa | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.